Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Clostridium difficile-associated Diarrhea is On the Rise

TEXT SIZE: A A A

Micrograph of Clostridium difficile Micrograph of Clostridium difficileWhen one considers causes of infectious diarrhea with onset from outdoor activities, the bacterium Escherichia coli (E. coli) leads the list, followed by germs like Campylobacter and protozoa like Giardia. But a new culprit is moving up on the outside.

Clostridium difficile-associated diarrhea (CDAD) is commonly attributed to the situation where someone takes antibiotics, pretty much wipes out the normal flora of large segments of their gastrointestinal (GI) tract, and C. difficile moves in. However, we are seeing more cases of CDAD in the absence of antibiotic use. To that situation is added the recent warning from the Food and Drug Administration (FDA) that using proton pump inhibitor (PPI) drugs to decrease gastric acid secretion increases the risk for CDAD. The FDA is also looking at the use of histamine H2 receptor blockers as a risk factor.

What are the PPIs? Here is a list:

  • AcipHex (rabeprazole sodium)
  • Dexilant (dexlansoprazole)
  • Nexium (esomeprazole magnesium) 
  • Omeprazole (omeprazole)
  • Prevacid (lansoprazole)
  • Prilosec (omeprazole) 
  • Protonix (pantoprazole sodium)
  • Vimovo (esomeprazole magnesium and naproxen)
  • Zegerid (omeprazole and sodium bicarbonate)

According to the FDA, a diagnosis of CDAD should be considered for those taking PPIs who develop diarrhea (characterized by abdominal pain, watery diarrhea, and fever) that does not improve. Given the popularity of PPIs to treat reflux-associated heartburn and other GI problems, this is going to become a more common occurrence. So, whether on a trek or a diving trip, there is a new diarrhea with which to (hopefully not) become familiar.

The treatment for CDAD is taking an antibiotic (metronidazole or vancomycin). So, carrying metronidazole (commonly recommended as part of your med kit on an expedition) becomes even more important.

To avoid PPI-associated CDAD, it makes sense to try to use the lowest dose of PPI therapy for the shortest time period possible. However, it is not yet known how precisely dose and duration should be modified.

  • 1

Tags: General Interest , Backpacking , Staying Safe

Was this article helpful? Yes No

Recommended for You

Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement